CSN Login
Members Online: 5

Diarreah help

Steph19877
Posts: 20
Joined: Jun 2014

My mum had 2 weeks worth of chemo post bowel cancer op and she has now been in hospital for a week with constant diarreah. She has a stoma and it is constantly filling up every half hour with liquid faeces. They say it's just the chemo after doing various tests... She hasn't taken the chemo for over a week now I can't believe how it is still in her systeM. She is on a drip 24hrs a day because she is loosing so much fluid in her stoma bag. doctors just say she has to stay in here until it stops but they can't give a timescale. She is on 2 lots of diarerra tablets and codeine But nothing is working. No solid faeces what so ever. Has anyone else experienced this? 

janderson1964's picture
janderson1964
Posts: 1830
Joined: Oct 2011

Not to that extreme. 2 years ago I had extreme diarrhea for 2 days where water would even go right through mr. I went to the ER and they gave my IV fluids for several hours and released me. Along with immodium they recommended the BRAT diet (Bananas, rice, applesauce, toast) which did help. I am going through an extreme bout of diarrhea now and vomiting which didn't start until 3 days after my infusion and has now lasted 3 days but seems to be getting better. My diarrhear seems to be late onset which they say is harder to control then when you get it early.

traci43's picture
traci43
Posts: 448
Joined: Jul 2007

I've had diarrhea for more than 2 weeks from chemo (irinotecan).  My onc told me that the diarrhea goes away once the colon heals.  Chemo kills fast growing cells--your colon has fast growing cells, so they die.  Once they regenerate the colon heals and the diarrhea stops.  I tried lomotil, BRATS diet, everything nothing worked but time.  Good luck to your mom.  I hope this resolves soon.  Traci

Akroger's picture
Akroger
Posts: 81
Joined: Mar 2013

Traci, I am so sorry to hear that you have been through this same hell from irinotecan. It sounds exactly like what my mom experienced the past two weeks, except the strange part is that she has been on irinotecan since April, and when she initially suffered chronic diarrhea, her dose was reduced and that seemed to help, yet the past two weeks it was back with a vengeance. That and the fact that she wasn't eating and was also suffering thrush compounded her weakness and suffering and made every day almost unbearable for her. Even now that she's gotten the fluid and potassium infusion from the hospital, she still feels awful. The unfortunate reality is that this chemo has worked really well to counter the cancer, and I'm not sure if the oncologist will recommend lowering the dose further (at what point might it just become ineffective?) or if she will recommend that she switch to something different altogether.

(Stephanie, I apologize if it might look like I'm hijacking this message thread, I certainly don't mean to but I do hope that the similar experiences of our moms might make this exchange informative for you too.)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network